The Vestibular Migraine Community
Please read our welcome post and user support wiki!

Depakote - How long?


#1

Hi all, I was just diagnosed with MAV and given Depakote as the first treatment to try. I’ve been on 250mg daily for the past two weeks and I haven’t noticed much of a difference. How long do I give it before going back to my doctor? How long does it generally take?

Thanks,

Elahcix


#2

Hi again

Depakote, I had to look that up - I know it as Sodium Valproate. The theory is migraine preventives take 6-8 weeks to work from the time you reach the effective dose that controls the symptoms. This drug was suggested to me as an alternative by a migraine specialist consultant who praised it highly however I’ve not met anybody currently on this forum who takes it. I did check it out on the patient info sheets I was referred to by the first neuro-otologist I saw but there wasn’t really much info given, far less in fact than for any other of the commoner preventatives so, if I were you I’d contact your prescriber and ask them at the beginning of the working week. Doubt there would be an exact timescale but surprised they didn’t give you some general indication at the consultation. They obviously didn’t. It is common practice to,gradually increase migraine preventatives to reduce the chances of side effects so maybe they are expecting you to get back to them for further instructions as it were in due course anyway.


#3

@elahcix Please let us know how you do with the Depakote! It’s not used as frequently as other medications here on this forum and I’d love to hear how it goes for you. It may be a medicine I will be trying not too far down the line. Have you had any side effects?


#4

Jess, I am copying from my other thread, but i’ll endeavor to keep this thread depakote specific.

I am now 15 days into my 250mg of depakote ER daily and my symptoms have changed. I no longer get the dizzy spells, but it seems that my symptoms have progressed (regressed?) to a full blown migraine type of situation.

When I would have gotten dizzy, I now get a “full head feeling” which is much more welcome than the dizzy spins. The problem is that after I get to the full head feeling I get to a painful headache afterwards (something I had not experienced before). The headaches are very similar to the ones I used to get in middle school, so nothing unmanageable, but certainly a pain none the less. I trust this means the depakote is working and slowly changing a bit of my brain chemistry reducing the ease of CDS.

Fluorescent lights are certainly a trigger for me, so I am going to try out some thereaspects or another tinted glasses/contacts. I can do as much computer work as I want, as long as it is not in a room illuminated by fluorescent lights it seems. I also have an appointment with an ophthalmologist to rule out any eye based problems.

I’ll keep you all appraised and I hope you’ve had a good symptom light day.


#5

Sodium Valproate was one of the three meds the migraine specialist neurologist I saw suggested. She spoke very highly of it. I think it’s less popular here in UK because it’s not safe to the unborn child so maybe they avoid it in wonen of fertile age. Been alot of press recently about it causing birth defects in mothers taking it for epilepsy.


#6

@elahcix Thanks for telling me about your depakote story, sorry I missed it in your other thread. It sounds like it was a fairly easy medicine for you to start at least? I’m sorry it’s morphed your symptoms like that though. No longer dizzy is fabulous, but full blown migraines aren’t much better either. That would be tough to go from one awful thing to the next. Maybe it will eventually clear everything up for you, that would be wonderful.

That’s encouraging that you can do as much computer work as you want. I have been very limited, and am actually hitting my limit now as everything is blurry. Thanks for the update!

@Onandon03 Good to know that it’s considered a main medication by some specialists. As we know, each doctor has their own preferred med(s) to use. We haven’t had any press on it, that I’m aware of, here in the U.S. That’s interesting.


#7

The neurologist I saw is migraine specialist and pretty eminent. Strangely although Sodium Valproate was her third choice for me It was the only one she spoke highly of and I suspect she might have started me straight off on it but instead, because I was already on betablocker, she first upped the dose of that.


#8

@Onandon03 Thank you, that’s encouraging to hear.


#9

Hi All,

Wanted to keep you apprised of my Depakote experience.

Symptoms keep getting progressively better, but I have noticed as head symptoms decrease, I have been getting progressively more sleepy. I slept 10 hours last night, and then napped again for two today. I am normally a relatively healthy sleeper at ~8.25hrs a night ±0.25. I initially thought the moderate sleepiness was due to my elimination of caffeine (used to be about 2-3 cups a day), but the sleepiness has progressed in-terms of severity beyond what caffeine withdrawal should provide. I took my first dose of Depakote ER on June 5th, so I am now in my 18th day and first or second in terms of excessive sleepiness. If the sleepiness remains, I might look to lowering my dosage, as I believe I am at/above a therapeutic level for my MAV symptoms.

My grand plan is to start taking Magnesium, Coq10 and B2 at therapeutic levels soon after talking with my neurologist, with the hopes of using them long term as prophylaxis and weaning off of Depakote rather than relying on Depakote or other pharmacological treatments long-term. I’ve been able to isolate my triggers to a combination of neon lights in addition to caffeine consumption ( a true bummer), so my hope is that with moderate support from B2, Magnesium and Coq10 in addition to trigger avoidance I should be okay.

Best,

ElahCix


#10

@elahcix Thanks so much for the update. I am very glad to hear your symptoms keep improving. I hope the grogginess can go away. My doctor did tell me that Depakote may make me groggy as well, it’s still a few meds down the list for me.


#11

Hey Jess,

Just a quick update here from me. The headache symptoms haven’t really abated yet as I had hoped, and I am still getting the occasional vertigo symptoms. I have been on Depakote ER for almost 4 weeks now, and I haven’t seen the improvement in terms of trigger resliance that I would like. I am going to give it a few more weeks before going back to my neurologist and asking about switching to something else (likely an anti-depressant). I start graduate school in August and would like to have a handle on this before then if possible, hence my desire to switch to another medication if Depakote doesn’t show more signs of improvement soon.

I hope you’re well.

Elah


#12

@elahcix Thanks for the update. Sorry to hear you’re not experiencing the benefits that you want to. Do you think your vertigo/dizziness has gotten better at all? You could talk to you doctor and possibly continue the Depakote and also add an anti-depressant, I believe both of those classes can be taken together. That way you could give the Depakote more time to kick in and also start the anti-depressant which will also most likely take a few months to fully kick in. Good luck, I hope you can feel better for grad school!